Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 44, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 21, 2014, 1:40 PM MST for Mohave County, Arizona. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2014, 1:40 PM MST (20:40 UTC)
- Expired
- Sep 21, 2014, 2:30 PM MST
- In force
- 50 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 83 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 2:15 PM MST | HAIL 1 | Pipe Spring National Mo, AZ | PIPE SPRING NATIONAL MONUMENT STAFF REPORTED HAIL UP TO QUARTER SIZE. EVENT TIME ESTIMATED OFF OF RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
136
WUUS55 KVEF 212040
SVRVEF
AZC015-212130-
/O.NEW.KVEF.SV.W.0044.140921T2040Z-140921T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
140 PM MST SUN SEP 21 2014
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...
* UNTIL 230 PM MST.
* AT 136 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13
MILES SOUTHWEST OF PIPE SPRING NATIONAL MONUMENT...OR 15 MILES SOUTH
OF COLORADO CITY...AND WAS MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
PIPE SPRING NATIONAL MONUMENT...KAIBAB AND STATE ROUTE 389 BETWEEN
MILE MARKERS 8 AND 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.
REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3670 11269 3673 11302 3696 11296 3697 11284
3698 11265 3692 11257
TIME...MOT...LOC 2038Z 243DEG 19KT 3678 11294
$$
STUMPF3 follow-up statements
691
WWUS55 KVEF 212057
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
157 PM MST SUN SEP 21 2014
AZC015-212130-
/O.CON.KVEF.SV.W.0044.000000T0000Z-140921T2130Z/
MOHAVE AZ-
157 PM MST SUN SEP 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR NORTHEASTERN MOHAVE COUNTY...
AT 155 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF PIPE SPRING...OR 14 MILES SOUTHEAST OF
COLORADO CITY...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
PIPE SPRING NATIONAL MONUMENT...KAIBAB AND STATE ROUTE 389 BETWEEN
MILE MARKERS 10 AND 27.
LAT...LON 3674 11267 3677 11289 3692 11292 3694 11282
3698 11265 3692 11257
TIME...MOT...LOC 2056Z 243DEG 19KT 3682 11283
$$
STUMPF415
WWUS55 KVEF 212115
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
215 PM MST SUN SEP 21 2014
AZC015-212130-
/O.CON.KVEF.SV.W.0044.000000T0000Z-140921T2130Z/
MOHAVE AZ-
215 PM MST SUN SEP 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR EXTREME NORTHEASTERN MOHAVE COUNTY...
AT 212 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PIPE SPRING NATIONAL MONUMENT...OR 16 MILES SOUTHEAST
OF COLORADO CITY...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN MOHAVE COUNTY.
LAT...LON 3679 11265 3681 11281 3694 11280 3698 11265
3692 11257
TIME...MOT...LOC 2114Z 243DEG 19KT 3686 11272
$$
STUMPF946
WWUS55 KVEF 212123
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
223 PM MST SUN SEP 21 2014
AZC015-212132-
/O.EXP.KVEF.SV.W.0044.000000T0000Z-140921T2130Z/
MOHAVE AZ-
223 PM MST SUN SEP 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN MOHAVE
COUNTY WILL EXPIRE AT 230 PM MST...
THE THUNDERSTORM HAS WEAKENED AND THERE IS NO LONGER A THREAT FOR
SEVERE HAIL OR WIND FROM THIS STORM.
LAT...LON 3679 11265 3681 11281 3694 11280 3698 11265
3692 11257
TIME...MOT...LOC 2122Z 243DEG 19KT 3688 11267
$$
STUMPFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 8:45 AM MST, 4 hours 55 minutes earlier.
Area forecast discussion, Sep 21, 8:45 AM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 845 AM PDT SUN SEP 21 2014 .SYNOPSIS...A LOW PRESSURE SYSTEM WILL LIFT FROM CENTRAL CALIFORNIA ACROSS NORTHERN NEVADA TODAY. DRIER AIR WILL GRADUALLY SPREAD FROM SOUTHWEST TO NORTHEAST THROUGH THE DAY CAUSING SHOWERS AND THUNDERSTORMS TO DISSIPATE OVER THE SOUTHERN SIERRA...THE SOUTHERN GREAT BASIN AND NORTHWEST ARIZONA BY THIS EVENING. DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES CAN BE EXPECTED THE FIRST HALF OF THE COMING WEEK FOLLOWED BY A SIGNIFICANT COOLING TREND GOING INTO THE WEEKEND. && .UPDATE... AN AIRCRAFT SOUNDING AT 1445Z INTO MCCARRAN IS AN EXTREMELY CLOSE MATCH WITH THE NAM12 FORECAST SOUNDING FOR 15Z. LOOKING AT THE NAM12 TRENDS AS WELL AS THE LATEST TRENDS IN THE RAP AND HRRR...THE FORECAST APPEARS TO BE IN GOOD SHAPE THIS MORNING. EXPECT THE MAJORITY OF THE ACTIVITY TODAY TO BE ACROSS LINCOLN AND NORTHERN MOHAVE. WE CAN STILL SEE SOME DEVELOPMENT ACROSS NORTHERN CLARK...NYE...ESMERALDA...AND THE SIERRA THROUGH THE AFTERNOON BEFORE DRYING OUT. THE LATEST RAP...HRRR...AND 4KM NAM SHOW OUR FORECAST AREA DRYING OUT QUITE RAPIDLY AS WE HEAD INTO THE EARLY EVENING HOURS. SO WE MIGHT NOT HAVE MUCH ACTIVITY...EVEN IN LINCOLN COUNTY...BY ABOUT 5 PM OR SO. && .PREVIOUS DISCUSSION... 408 AM PDT SUN SEP 21 2014 .SHORT TERM...THROUGH TUESDAY NIGHT...RECENT SATELLITE LOOPS SHOWED THE CENTER OF THE UPPER LOW OVER CENTRAL CALIFORNIA AT 10Z AND THE SYSTEM WAS PROGRESSIVELY LIFTING TO THE NORTHEAST. CONVECTION ALONG THE EAST-SOUTHEAST PORTION OF THE SYSTEM WILL CONTINUE TO MOVE UP ACROSS LINCOLN...NORTHEAST CLARK AND NORTHERN MOHAVE COUNTY THIS MORNING WHILE DRIER SOUTHWEST SPREADING ACROSS THE REST OF CLARK COUNTY AND AREAS TO THE WEST SOUTH SHOULD SHUT DOWN THE CONVECTIVE POTENTIAL AND THE MENTION OF SHOWERS AND THUNDERSTORMS WAS REMOVED. WE SHOULD STILL SEE A FEW SHOWERS AND THUNDERSTORMS OVER NORTHERN INYO...ESMERALDA AND CENTRAL NYE COUNTIES AS THESE ZONES WILL BE NEAR THE CENTER OF THE CLOSED LOW. DRY SOUTHWEST TO WESTERLY FLOW WILL CONTINUE TO SPREAD OVER THE FORECAST AREA TONIGHT AS THE UPPER LOW LIFTS ACROSS THE NORTHERN INTERMOUNTAIN REGION. THIS WILL PROVIDE DRY CONDITIONS WITH A WARMING TREND MONDAY AND TUESDAY AS A RIDGE DEVELOPS OVER THE GREAT BASIN AHEAD OF A DEEP EASTERN PACIFIC TROUGH. .LONG TERM...WEDNESDAY THROUGH SATURDAY...THE EASTERN PACIFIC TROUGH WILL COME INTO PLAY DURING THIS PERIOD THOUGH THE MEDIUM RANGE MODELS ARE NOT IN GOOD AGREEMENT WITH ITS PROGRESSION AND DEPTH SO CONFIDENCE IN THE DETAILS IS LOW. HOWEVER...IT IS SAFE TO SAY THAT THE SYSTEM WILL BRING A SIGNIFICANT COOLING TREND GOING INTO THE WEEKEND. WEDNESDAY AND THURSDAY SHOULD BE THE WARMEST DAYS OF THE WEEK AS THE AMPLIFIED RIDGE SHIFTS TO THE EAST AHEAD OF THE DRY SOUTHWEST FLOW ASSOCIATED WITH THE APPROACHING TROUGH. THIS WILL STIR UP BREEZY TO LOCALLY WINDY CONDITIONS THURSDAY AFTERNOON THROUGH FRIDAY AS THE TROUGH AXIS MOVES INLAND ACROSS CALIFORNIA. THE GFS KEEPS THE SYSTEM MORE OPEN AND PROGRESSIVE WHILE THE ECMWF CLOSES OFF AND SLOWS UP THE LOW SATURDAY OVER THE GREAT BASIN. IT ALSO DEPICTS MORE QPF OVER EASTERN NEVADA AND NORTHWEST ARIZONA THAN THE GFS. POPS WERE RAISED FOR LINCOLN AND MOHAVE COUNTIES SLIGHTLY SATURDAY TO ADD SOME OF THE ECMWF SOLUTION INFLUENCE. WHILE CONFIDENCE IN PRECIPITATION IS SOMEWHAT LOW...CONFIDENCE REMAINS MODERATE TO HIGH THAT THIS WILL USHER IN THE FEEL OF FALL WITH HIGHS ONLY IN THE 80S TO LOWER 90S ACROSS MUCH OF THE MOJAVE DESERT REGION WITH LOWS IN THE 50S AND 60S. && .AVIATION...FOR MCCARRAN...A LOW PRESSURE SYSTEM LIFTING ACROSS NORTHERN NEVADA TODAY WILL BRING DRIER AND MORE STABLE CONDITIONS TO THE TERMINAL AREA WITH GENERALLY SCATTERED CLOUDS WITH BASES AROUND 10-12 KFT. LIGHT WINDS THIS MORNING WILL BECOME SOUTH-SOUTHEAST THIS AFTERNOON AROUND 8-10 KTS BEFORE BECOME SOUTHWEST THIS EARLY THIS EVENING. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS MORNING THROUGH EARLY AFTERNOON IN AN ARC FROM THE SOUTHERN SIERRA ACROSS CENTRAL NEVADA AND NORTHWEST ARIZONA. DRIER AND MORE STABLE AIR SPREADING IN FROM THE SOUTHWEST WILL DECREASE COVERAGE OF SHOWERS AND THUNDERSTORMS FROM SOUTHWEST TO NORTHEAST THIS AFTERNOON AND EVENING WITH DRY CONDITIONS TONIGHT. && .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER....SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && UPDATE...PADDOCK PREVIOUS DISCUSSION...ADAIR FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.